Frequently Asked Questions About Ritalin and Other Stimulants
In This Article:
But I'm concerned that these "holidays" may actually do more harm than good. If you assume that ADHD is a disorder that affects only classroom learning, then medication holidays make sense. But we know that isn't so. ADHD affects every aspect of a child's life.
Take summer camp, for example. If your child's ADHD is making it difficult for him to make and keep friends, to participate in sports like softball and soccer, to learn how to swim, or to listen to his or her counselor, it's not much of a holiday. If your child's weekends are spent fighting with siblings and parents or bouncing off the walls, I'm not sure you're doing him or her any favors by withholding medication.
If you look at ADHD as a chronic physical disorder that must be managed with medication, you can begin to see the flaw in the logic of these holidays. Nobody suggests that children with diabetes should take a "holiday" from their insulin.
On the other hand, I understand the concerns that parents feel about keeping a child on medication. And there may be some benefit to forgoing medication over the summer to let growth "catch up" to normal--though there's no good evidence one way or the other.
As I've said before, one must balance the risks against the benefits, and the analysis will be different in every individual case. If you have a child with mild ADHD symptoms--perhaps without the hyperactive component--and these symptoms are usually an issue only when it comes to schoolwork, then a medication holiday may make a lot of sense. If you have a child with severe attentional difficulties, a lot of aggression, and significant social problems, the scales may tip toward more consistent medication.
There are no hard-and-fast rules, no right or wrong answers. The most important thing is always to keep in mind that the treatment of ADHD ultimately is about self-esteem and success, not about specific symptoms and medication regimens.
Why did my pharmacist refuse to refill my prescription?
Stimulants, including both Ritalin and Dexedrine, are "controlled substances" subject to legal restrictions. Because these drugs have a potential for abuse, the federal government imposes certain restrictions on how they're prescribed and dispensed. One prohibits automatic refills--not because there's anything wrong per se with taking these drugs over long pe- riods of time, but to prevent people from getting refills just to sell or abuse, and to ensure that they're being used under the continuing supervision of a physician.
What effect does caffeine have on ADHD?
For most people, not much. Although caffeine is a mild stimu- lant, its effects simply aren't strong enough to affect ADHD.
Can stimulants be used if my child is also on other medications?
It depends on the medication.
Stimulants should never be used in combination with MAO inhibitor antidepressants. Combining these drugs can raise blood pressure to extremely dangerous, even fatal, levels.
Less severe drug interactions can occur with stimulants and asthma medications-specifically, medications such as theophylline that are taken by mouth. Because these medications are chemically related to stimulants, the combination can cause such side effects as palpitations, weakness, dizziness, and agitation. If your child has asthma, ask your doctor if it's possible to switch him or her to an inhalant medication to prevent these effects.
Stimulants such as Ritalin will also raise blood levels of certain other medications, such as anticonvulsants and antidepressants such as fluoxetine (Prozac), increasing their effects. If your child is taking these or other medications, ask your doctor or pharmacist about potential interactions and whether the dosages should be adjusted. Stimulants may interact with cold medications (e.g., Sudafed), making the effects of both stronger.
My daughter was doing great on stimulants for several months. But all of a sudden they just stopped working. Why?
There is a possibility that your child has a mimicking disorder. We find that when people have something that looks like ADHD but isn't, the medications sometimes work for a while and then peter out.
But from this description--in which the medications just stopped working all at once--I would suspect another factor: allergies. Allergy reactions release histamines, chemicals that interfere with the action of stimulants.
Although I've seen no studies on the interaction between allergies and ADHD, I can tell you that every spring, I get a number of phone calls from parents telling me that their child's medication is no longer working. After looking at possible factors--for example, a sudden growth spurt or a change in the classroom environment--we often find that the only thing that's changed is the weather. And when I ask the parents if the child's allergies are bad, they almost invariably say yes.
You and your doctor might consider this simple solution: You don't need to increase the stimulant dosage. Just use antihistamines to control the allergy. That usually restores the effectiveness of the ADHD medications during allergy season.
The teachers say my child is doing better, but I don't see any change at home. Why not?
The reason may be your child's medication schedule. For example, if your child is taking Ritalin in the morning and at noon, the effects have probably worn off by 3 or 4 p.m., about the time your child is coming home from school. This phenomenon is common enough in ADHD to have its own name--"behavioral rebound"--and sometimes the symptoms are even more pronounced than before treatment began. Ask your doctor to consider three-times-a-day dosing; a final dose after school will carry you through to bedtime.
From The Attention Deficit Answer Book: The Best Medications and Parenting Strategies for Your Child by Alan Wachtel, M.D. Copyright ฉ 1998. Used by arrangement with Penguin Group (USA) Inc.
If you'd like to buy this book, visit amazon.com or click on the book cover.